Subacute thyroiditis is an inflammatory disorder of the thyroid gland that has previously been described following viral illnesses and occasionally post vaccination such as influenza vaccine. 2021 was a revolutionary year for the development of SARS-CoV-2 vaccinations with multiple different vaccines now available. There are increasing numbers of case reports of thyroiditis following these vaccinations. We report a case of a 50-year-old female who developed subacute thyroiditis 6 days post ChAdOx1 nCoV-19 vaccine (AZD1222 produced by AstraZeneca Vaxzevria). The initial thyrotoxic phase was followed by overt hypothyroidism. This resolved spontaneously within 5 months without levothyroxine replacement. We hope that our case will add to the growing literature of cases of thyroiditis occurring after multiple different types of SARS-CoV-2 vaccination and create awareness of this rare but treatable adverse effect. We also review the literature on the proposed mechanisms behind this adverse effect.
Subacute thyroiditis is an inflammatory disorder of the thyroid gland that can occur after a viral illness or vaccination against certain infections.
Subacute thyroiditis is a rare adverse effect that has been reported to occur after different types of SARS-CoV-2 vaccinations.
Subacute thyroiditis post vaccination is relatively straightforward to manage, with some patients requiring non-steroidal anti-inflammatory drugs and beta-blockers, while more severe cases may require corticosteroid therapy. This adverse effect should not dissuade vaccination use at a population level.
There are many postulated mechanisms for the development of subacute thyroiditis following vaccination including the presence of the ACE-2 receptor for SARS-CoV-2 on the thyroid gland, an inflammatory/immune response as is seen in COVID-19 infection itself and molecular mimicry between SARS-CoV-2 spike protein and healthy thyroid antigen.